dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Thu Mar 08 17:20:35 EST 2012

I am type 1 diabetic. Since I began exercising, my BS have gone up. How do I fix this?
Asked By: sawyer12  
Category: Exercise

Background Info Hide
I wear an insulin pump and my BS currently run around 70-90 prior to the Jazzercise class in the mornings. I do disconnect the pump for no more than one hour during the class. I test after exercise and my BS been running 350's. How do I fix this problem? Thanks!
Diabetes Profile Hide
n/a
Expert Answers (1)
2012-03-13 20:40:34.0

Dear Sawyer12,

It sounds like that you simply don't have enough insulin in your system during exercise to counterbalance the rise in blood sugar caused by glucose-raising hormones released during exercise.

Here are some basic points to keep in mind: 1) early morning exercise, particularly if done before eating breakfast or giving a morning bolus of insulin, almost invariably causes a rise in blood glucose levels due to higher cortisol levels that make you insulin resistant until you eat something and "break" your fast. If that's what you're doing, try eating at least a small snack before exercise and taking a small bolus using your pump to cover it.

2) Another option is to exercise with your pump on to keep getting basal insulin during the workout. For more intense activity, your body actually needs more insulin on board than during more moderate ones.

3) Finally, another option is to give yourself a small insulin bolus before taking your pump off for exercise. Without knowing what your usual insuln needs are like, it's hard to say how much that should be. Start with one unit and try that, and if you're still above 200 after your workout, try two units the next time until you find the right amount for you for that particular exercise intensity and time of day.

Keep exercising for good health, though!
Accreditations: PhD, FACSM
Sources Show

Community Answers (0)
 

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

If you are trying to lose weight, do you factor weight loss pills into your weight loss plan?